Tennessee, 2009

Hail and Damaging Wind in Tennessee, June 3, 2009

June 3, 2009 · NWS OHX · 4 events in 1 county or zone

As a cold front moved into the northern Cumberland Plateau region of Middle Tennessee , severe thunderstorms developed in a warm and unstable airmass across Overton County during the late afternoon hours, resulting in hail up to the size of golfballs and thunderstorm wind damage in Livingston.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

As a cold front moved into the northern Cumberland Plateau region of Middle Tennessee , severe thunderstorms developed in a warm and unstable airmass across Overton County during the late afternoon hours, resulting in hail up to the size of golfballs and thunderstorm wind damage in Livingston.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Jun 3, 4:00 PM CST, 50 minutes earlier.

Area forecast discussion, Jun 3, 4:00 PM CST, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
500 PM CDT WED JUN 3 2009

.MESOSCALE UPDATE...
CONVECTION REMAINS SCATTERED ACROSS MIDDLE TN AT 22Z. SURFACE LIS
ARE DOWN TO A -8 ON PLATEAU AND NORTHEAST MIDDLE TN WITH POSITIVE
ENERGY ALSO HIGHER HERE THAN ELSEWHERE IN MID STATE. MID LEVEL
(700-500) LAPSE RATES ARE WEAK AT ABOUT 5 DEG/KM AND THEY REMAIN
SO FOR THE NEXT 2 HRS.

CANT RULE OUT AN ISOLATED SVR STORM IN MID STATE NEXT COUPLE OF
HOURS BUT MORE LIKELY TO OUR NORTH IN KY.
&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

BOYD
Hazardous weather outlook, Jun 3, 2:57 PM CST, 1 hour 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
357 PM CDT WED JUN 3 2009

TNZ005>011-022>034-056>066-075-077>080-093>095-041030-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DEKALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
357 PM CDT WED JUN 3 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SLOW MOVING COLD FRONT WILL MOVE INTO MIDDLE TENNESSEE...
BRINGING THUNDERSTORMS TO THE AREA THIS EVENING AND TONIGHT.
THERE IS A SLIGHT RISK OF SEVERE STORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

DUE TO THE BRIEF AND ISOLATED NATURE OF POSSIBLE SEVERE WEATHER...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

07

In the hours before

Special weather statement, Jun 3, 2:35 PM CST, 2 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
335 PM CDT WED JUN 3 2009

TNZ005-006-022>025-056-057-032200-
STEWART-MONTGOMERY-BENTON-HOUSTON-HUMPHREYS-DICKSON-PERRY-HICKMAN-
INCLUDING THE CITIES OF...DOVER...CLARKSVILLE...CAMDEN...ERIN...
WAVERLY...DICKSON...LINDEN...LOBELVILLE...CENTERVILLE
335 PM CDT WED JUN 3 2009

...STRONG THUNDERSTORMS EXPECTED IN STEWART...HOUSTON...AND
NORTHERN BENTON COUNTIES...

AN AREA OF SHOWERS AND THUNDERSTORMS WILL CONTINUE TO MOVE EAST
INTO NORTHWEST MIDDLE TENNESSEE. STRONGER STORMS IN NORTHERN
BENTON COUNTY WILL AFFECT DOVER AND STEWART COUNTIES BY 4 PM.
THESE STORMS WILL CONTAIN FREQUENT CLOUD TO GROUND LIGHTNING...
WIND GUSTS UP TO 50 MPH AND RAINFALL UP TO ONE INCH.

04

The radar

The Nashville radar (KOHX), 110 km away, was scanning. The volume nearest the first event began at 22:50 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Overton

When
June 3, 4:50 PM CST
Where
Overton County, 1.81 mi WSW of Livingston Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.390, -85.350

Several reports of hail with sizes of up to a quarter were reported just west of Livingston.

Hail, Overton

When
June 3, 4:57 PM CST
Where
Overton County, 0.56 mi W of Livingston Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.400, -85.330

Spotter reported quarter size hail falling on north side of Livingston.

Thunderstorm Wind, Overton

When
June 3, 5:00 PM CST
Where
Overton County, 0.72 mi SSW of Livingston Arpt
Measured
60 kt (69 mph) estimated gust
Property damage
$50,000
Reported by
Newspaper
Coordinates
36.390, -85.324

Several large trees and power lines were downed in the city of Livingston. Power outages occurred across the majority of the city and lasted for several hours. One of the reasons was that a tree fell on a substation distribution line crossing North Oak Street owned by the Upper Cumberland Electric Membership Corporation.

Hail, Overton

When
June 3, 5:05 PM CST
Where
Overton County, 0.89 mi SW of Livingston Arpt
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
36.390, -85.330

Golf ball size hail was reported in Livingston.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2009Every state in 2009This day in weather historyWarnings in Tennessee, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 181308, 181309, 183725, 181310.